Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy
Jun 27, 2004

Hi Dr, my husband has aids, was diagnosed last sept. For the last couple of months he has had a pins and needles feeling in his legs and sometimes can't feel them. It was only very recently that we heard of neuropathy, he is going to see a neurologist who is doing testing on him. He is taking Sustiva, Epivir and Viread, his t-cell count about a month ago was 36 but he hadn't been taking any meds for a few months due to being really sick, he is now back on them and hopefully his numbers will go back up. I have been seeing on your website in different questions whether Sustiva can be a cause of it. I'm curious now, is it? Also, is neuropathy long term or can medication take it away. His dr. just prescribed Neurontin for him to take away the uncomfortable feeling. i would love some incite, thank u!

Response from Dr. Lee

Neuropathy is a common problem for folks with HIV disease. The incidence is greatest in people with very depressed immune systems (such as your husband's). There are some medicines that have been found to contribute to neuropathy as well, particularly those that are associated with mitochondrial toxicities. While several of the nucleoside reverse transcriiptase inhibitors have varying degrees of associated neuropathy, your husband's regimen has a relatively low incidence of this side-effect. Probably the cause for his neuropathy is much more related to the fact that his T-cell count is so low. So, he may have improvement on therapy. Some other therapies may be helpful. His doc will probably have looked at possibilities of vitamins helping or diabetes as a co-contributing factor.

Hopefully he will have some relief with the neurontin and there are other symptom controlling medicines as well (again, check with his doc if he continues to have the neuropathy).

Be well.



Previous
Patients Taking "Orphaned" Treatment Regimens
Next
Are IVIG's helpful?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement